The day following my last post was one of the worst thus far. Henry had a seizure in his sleep the night before, but seemed ok that day. He generally has been preferring to lay low, but since it was such a gorgeous day I encouraged him to take his trike out for a ride. He was so excited. We have a small loop in our neighborhood, all flat and easy to navigate. He got about halfway and stopped the bike and sat in the grass to rest. He seemed ok, nothing seizure like, maybe just a little tired. He said his bike needed “gas” so he was going to wait for the tank to be full. I suggested maybe we go home, but he wanted to ride further. We did another loop and then he directed his bike home, parked it and sat on the step. We usually have to fight him to come home, but I could tell he was spent.
Along with the topamax comes the odd side effect of not being able to sweat. It wasn’t hot at all outside, but he was beet red and so I headed to the next room to get him a glass of water and a cool wash cloth. When I came back he was standing, but the top half of his body was slumped over the chair. I asked him if he was ok, dizzy, hot? He said he was fine. I sat him down at the dining room table and gave him some water and kept an eye on him. He finished his water, but quickly got that vacant look in his eyes. I got out my video camera because these are the space outs I’ve been seeing and I wanted to show them to the dr the next day. However this one progressed quickly into something very different. He started projectile vomiting and changing color, and then the seizure went into a full tonic clonic that just wasn’t stopping. Probably my scariest moment with him. He didn’t look like he was breathing. I administered the diastat and called the ambulance. A long night in the er and then back home for some much needed sleep before our drive to Boston that next morning
Our neurology appointment on Monday was not what I expected. I thought we’d be going right into the keto diet, or at least that would be the suggestion. Instead we landed on a drug I hadn’t heard of… Zerontin. This med is used for atypical absence seizures only. Of course this was confusing because last visit she said she didn’t believe they were atypical absence like his June inpatient testing suggested. After meeting with some fellow neurologists and reviewing the video and eeg, she had believed instead they were still focal seizures (like still complex partial) that were generalizing so quickly that they the focal part was undetectable on EEG. Also she thought perhaps it was a frontal lobe epilepsy, but couldn’t be sure. Now she is suggesting his seizures are generalized and ending focally. Since things went downhill on the Banzel, he has been having way more staring spells and brief periods of unresponsiveness. Not as short as absence seizures which can occur hundreds of times a day, but similar in appearance. She figures if he is having atypical absence among his seizure types, we can tell by using the Zerontin. If they stop on this med then they are in fact atypical absence. If not it is an easy drug to get on and off of without withdrawal and we should know something in a couple of weeks. She made no change to the topamax even though it was causing more issues than it was helping. It’s best not to change too many things at once though, or you may not be able to tell what’s working and not working. So we went with this plan.
If we have no luck with that she wants us to try going back on the on-fi. We just came off of this in August but we were on such a low dose she didn’t think it was doing much anyhow. I’m not entirely convinced his terrible clusters that weekend weren’t a result of withdrawal from the on-fi. We never got to a high dose on this med because on it’s own he was still having seizures and the side effects were terrible. These are extreme behavioral side effects he has on any benzos, and on-fi falls into this class of drugs. She thinks, however, that the on-fi may help the seizures some how and work at counteracting the dopey side effects of the topamax. Who knows, she could be right. She did say at this point medicating Henry is more art than science. We are beyond finding one magic pill that works, but sometimes just the right combo of meds can work. And it’s different for every child.
She did say after the on-fi though she suggests the ketogenic diet. It terrifies me because of the intensity of the diet and the work that goes with it. Everything must be prepared and eaten to the gram or it doesn’t work. Remember we are working with a four year old here. It should be interesting, but worth a try. Children have a 15% chance of seizure freedom on this diet… and I think 50% experience at least seizure reduction. It will come down to quality of life for Henry, but we won’t know until we try.
We’ve only been on the zonisimide 24 hrs now (mix up with the prescription going through…of course), but his seizures aren’t slowing down. He had two at school today and the night time ones continue. Those are really concerning me because of the risks involved with seizures during sleep. That and they are new for him. I don’t like where things are going, but I’m trying to stay optimistic.
The really interesting, and positive, part of all of this is since that big seizure Sunday night, the side effects of the topamax have diminished…the word recall issues, the sensitivity, the dizziness…all seem to have dissipated for now. The doctor thinks it could be the effect of the diastat (also a benzo…hmmmm) or the seizure itself. It’s nice to see him with a little more energy and chatting up a storm again. I’m hoping we get lucky and this part of things lasts.